Alert archive / Florida / Special Weather Statements in 2012
Special Weather Statement, NWS Melbourne, FL
NWS Melbourne, FL issued this special weather statement at Oct 17, 2012, 3:19 PM EDT for Saint Lucie County, Florida. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 17, 2012, 3:19 PM EDT (19:19 UTC)
- Expired
- Oct 17, 2012, 3:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Melbourne, FL
County Saint Lucie County, FL
The radar
The Melbourne radar (KMLB), 106 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 17, 3:50 PM EDT | MARINE TSTM WIND 48 | 1 E Saint Lucie Nuclear, FL | MESONET STATION XSTL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
931
WWUS82 KMLB 171919
SPSMLB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
319 PM EDT WED OCT 17 2012
FLZ059-064-171945-
MARTIN-ST. LUCIE-
319 PM EDT WED OCT 17 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SMALL HAIL OVER
NORTHEASTERN MARTIN COUNTY...SOUTHEASTERN ST. LUCIE COUNTY...
* UNTIL 345 PM EDT.
AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM CAPABLE OF PRODUCING PEA SIZED HAIL NEAR STUART.
THE STORM WAS MOVING NORTHEAST AT 25 MPH.
LOCATIONS IN THE PATH OF THIS STORM...
JENSEN BEACH AND WAVELAND.
VERY HEAVY RAINFALL CAN ALSO BE EXPECTED...CAUSING TEMPORARY PONDING
ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF
HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
LAT...LON 2720 8017 2720 8019 2719 8018 2715 8022
2716 8032 2734 8028 2734 8027 2740 8026
2732 8021 2727 8019 2724 8017 2721 8016
TIME...MOT...LOC 1917Z 180DEG 0KT 2732 8035
$$
15What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Oct 17, 10:15 AM EDT, 5 hours 4 minutes earlier.
Area forecast discussion, Oct 17, 10:15 AM EDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 1015 AM EDT WED OCT 17 2012 .DISCUSSION... CURRENT...AXIS OF WELL DEFINED MID LEVEL SHORT WAVE TROUGH LIES FROM CTRL GA INTO THE NERN GOMEX. FEATURE IS MOVING RAPIDLY EWD...AND HAS PRODUCED LARGE SHIELD OF MULTILAYERED CLOUDS OUT AHEAD OF IT. VISIBLE SATELLITE IMAGERY SHOWS SOME SLIGHT THINNING OF THE HIGH CLOUD DECK FROM ABOUT OSCEOLA/BREVARD COS SOUTH ALTHOUGH UPSTREAM CLOUD TRENDS INDICATE THAT ANY GLIMPSES OF FILTERED SUNSHINE OVER THE SOUTH WILL LIKELY BE SHORT-LIVED. MORNING RAOBS SHOW A PRONOUNCED DRY LATER BETWEEN ABOUT H80-H50... SO STRATIFORM PRECIP SHIELD HAS SOME WORK TO DO SATURATING THE MID LEVELS IN ORDER TO GET DOWN TO THE SURFACE. IN ADDITION...EXTENSIVE NATURE OF MID/HIGH CLOUD CANOPY WILL LIMIT SURFACE HEATING ESPECIALLY ACROSS THE NORTHERN HALF OF THE CWA...WHICH IN TURN WILL MINIMIZE POTENTIAL INSTABILITY FOR CONVECTION THERE. RUC ANLYS FIELDS SHOW H25 JET DIVERGENCE OVERHEAD IS MODEST...BUT A LITTLE MORE RESPECTABLE ACROSS SOUTH FL AND UPSTREAM OVER THE GOMEX. MID LEVEL TEMPS NORTH AND WEST OF THE CWA ARE FAIRLY COOL...ABOUT -10C (TBW) TO -12C (JAX) ACCORDING TO THE RAOB DATA...ABOUT -7 (MFL) TO -9C (XMR) FARTHER TO THE SOUTH AND EAST. OVERALL...IT APPEARS THE POTENTIAL FOR STORMS WILL BE LIMITED TO THE SOUTHERN CWA...BUT IF ANY DO GET GOING THERE THEY COULD BECOME STRONG. MADE SOME MINOR TWEAKS TO POPS...CAPPING THEM AT 50 OVER THE SOUTH AND LIMITING THUNDER TO ALONG/SOUTH OF A LAKE KISM-KCOF LINE. GIVEN CURRENT METAR OBS...MAXES IN THE L80S OVER ALL BUT THE SERN CWA (NEAR 85F) LOOKS FINE. && .AVIATION...CURRENT RAOB MOISTURE PROFILE ARGUES FOR CLOUD LAYERS AOA 18KFT AND AOB ABOUT 6KFT ATTM. METARS BEAR THIS OUT...ALTHOUGH WE SHOULD SEE A LITTLE MORE "TOP-DOWN" MOISTENING THROUGHOUT THE DAY. 12Z TAFS REMOVED VCTS AND TEMPO TS GROUPS GIVEN LOWER TS PROBS... HOWEVER WILL KEEP A CLOSE EYE ON THE MLB-SUA CORRIDOR GIVEN THAT THE THINNING HIGH CLOUD DECK SEEN ON VIS IMAGERY IS ALLOWING FOR A LITTLE MORE SURFACE HEATING ATTM. && .MARINE...LOCAL BUOY OBSERVATIONS INDICATE THAT A MODERATE SWELL CONTINUES TO PRODUCE COMBINED SEAS 4-5FT NEAR SHORE AND ABOUT 7FT WELL OFFSHORE...WHICH IS RIGHT ON TOP OF THE ONGOING FORECAST. NO CHANGES NEEDED TO THE CWF...WITH A CAUTIONARY STATEMENT FOR SEAS REMAINING IN PLACE AREAWIDE. HWO/G-HWO CONTINUES TO HIGHLIGHT HIGH THREAT FOR DANGEROUS RIP CURRENTS...GIVEN THE LONG PERIOD (12-14SEC) SWELLS ARE PILING UP WATER BEHIND THE SAND BAR. && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM/AVIATION...CRISTALDI LONG TERM/IMPACT WX....VOLKMER
Hazardous weather outlook, Oct 17, 12:22 PM EDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1222 PM EDT WED OCT 17 2012 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-171900- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1222 PM EDT WED OCT 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .RIP CURRENT IMPACT... MODERATE EASTERLY SWELLS FROM HURRICANE RAFAEL ACROSS THE WESTERN ATLANTIC WILL BRING A HIGH RISK OF RIP CURRENTS TO EAST CENTRAL FLORIDA BEACHES TODAY. THE THREAT WILL BE GREATEST IN THE LATE AFTERNOON AROUND THE TIME OF LOW TIDE. RIP CURRENTS CAN BE LIFE- THREATENING TO ANYONE ENTERING THE SURF. IF CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF THE PULL OF THE CURRENT...AND THEN SWIM BACK TO SHORE. DO NOT SWIM ALONE. .THUNDERSTORM IMPACT... AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING A SLIGHT CHANCE OF LIGHTNING STORMS TO SOUTHERN PORTIONS OF EAST CENTRAL FLORIDA THIS AFTERNOON. STORM MOTION WILL BE NORTHEAST AROUND 15 MPH. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES. REMEMBER...LIGHTNING MAKES EVERY THUNDERSTORM A POTENTIAL KILLER. CEASE OUTDOOR ACTIVITIES IMMEDIATELY AND MOVE INDOORS IF THUNDER IS HEARD. .MARINE THUNDERSTORM GUST IMPACT... A FEW STORMS MAY PRODUCE WINDS NEAR 35 KNOTS THIS AFTERNOON ACROSS THE ATLANTIC WATERS AND INLAND LAKES SOUTH OF A LINE FROM LAKE KISSIMMEE TO PORT CANAVERAL. .WIND AND SEA IMPACT... SMALL CRAFT SHOULD EXERCISE CAUTION AS LONG PERIOD SWELLS FROM DISTANT HURRICANE RAFAEL IMPACT THE LOCAL ATLANTIC WATERS TODAY. CONDITIONS NEAR INLETS WILL BE ROUGH DURING THE OUTGOING TIDE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAVY BREAKING WAVES AND RIP CURRENTS WILL CONTINUE TO MAKE THE SURF ZONE HAZARDOUS INTO LATE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. 15
In the hours before
Special weather statement, Oct 17, 3:19 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
319 PM EDT WED OCT 17 2012
FLZ059-064-171945-
MARTIN-ST. LUCIE-
319 PM EDT WED OCT 17 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SMALL HAIL OVER
NORTHEASTERN MARTIN COUNTY...SOUTHEASTERN ST. LUCIE COUNTY...
* UNTIL 345 PM EDT.
AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM CAPABLE OF PRODUCING PEA SIZED HAIL NEAR STUART.
THE STORM WAS MOVING NORTHEAST AT 25 MPH.
LOCATIONS IN THE PATH OF THIS STORM...
JENSEN BEACH AND WAVELAND.
VERY HEAVY RAINFALL CAN ALSO BE EXPECTED...CAUSING TEMPORARY PONDING
ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF
HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
LAT...LON 2720 8017 2720 8019 2719 8018 2715 8022
2716 8032 2734 8028 2734 8027 2740 8026
2732 8021 2727 8019 2724 8017 2721 8016
TIME...MOT...LOC 1917Z 180DEG 0KT 2732 8035
15The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 3:54 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Oct 17, 4:22 PM EDT | Special Weather Statement | MLB | Osceola | 53 min |
| Oct 17, 4:32 PM EDT | Special Marine Warning | MLB | 118 min | |
| Oct 17, 4:48 PM EDT | Special Weather Statement | MLB | Brevard | 57 min |
| Oct 17, 6:19 PM EDT | Special Marine Warning | MLB | 86 min |
Nearby
Special Weather Statements in Florida, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.